Tennessee, 2012

Damaging Winds in Tennessee, August 16, 2012

August 16, 2012 · NWS HUN · 2 events in 1 county or zone

A mesoscale convective system over much of middle and western Tennessee dropped south through southern middle Tennessee shortly after Midnight. The storms produced a large gust front which produced brief but very gusty winds just ahead of the rain and lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mesoscale convective system over much of middle and western Tennessee dropped south through southern middle Tennessee shortly after Midnight. The storms produced a large gust front which produced brief but very gusty winds just ahead of the rain and lightning. The gust front knocked a few trees and power lines down in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 16, 8:07 PM CST, 3 hours earlier.

Area forecast discussion, Aug 16, 8:07 PM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT THU AUG 16 2012

.UPDATE...
TO LOWER POPS FOR TONIGHT AND FOR CURRENT TEMPERATURE/DEWPOINT
TRENDS.

&&

.DISCUSSION...
A SLOW MOVING SHORTWAVE TROUGH CURRENTLY LOCATED OVER THE MIDWEST
INTO MO/KY IS PUSHING A COLD FRONT ESE. THIS HAS INDUCED A MODERATELY
STRONG LLJ AND ENOUGH WIND SHEAR TO SUSTAIN STRONG UPDRAFTS. ALONG
AND JUST AHEAD OF THIS FRONTAL BOUNDARY, STRONG TO SEVERE
THUNDERSTORMS HAVE DEVELOPED. RADAR/SAT IMAGERY INDICATE A SEVERE
QLCS CROSSING N TN/S KY. A STRONG NORTHERLY REAR INFLOW JET ON THE
BACK SIDE OF THIS LINE IS RESULTING IN PORTIONS OF THIS QLCS MOVING
MORE TOWARDS A SOUTHEASTWARD. WHAT THIS MEANS FOR THE TN VALLEY IS
THE POTENTIAL FOR LEFTOVER CONVECTION CROSSING THE FAR NE FRINGES OF
NE AL/S MIDDLE TN.

ELSEWHERE, ISOLATED THUNDERSTORMS/SHOWERS HAVE DEVELOPED OVER DEKALB,
JACKSON, AND N MARSHALL COUNTIES. THIS ACTION IS LIKELY FIRING ALONG
A WEAK BOUNDARY SHIFTING NORTHWARD ACROSS NE AL. MESOANALYSIS
PRODUCTS ALSO INDICATE SOME WEAK INSTABILITY OVER THIS AREA AS WELL.
THIS PARTICULAR BOUNDARY WAS LIKELY RESPONSIBLE FOR THE THUNDERSTORM
CONVECTION THAT FORMED OVER SOUTHERN TN NEAR MURFREESBORO AND
ETHRIDGE.

THUS, WILL KEEP ISOLATED THUNDERSTORMS FROM NOW THROUGH 06Z
(1AM). THEN, A GRADUAL INCREASE TO SCATTERED THUNDERSTORMS THROUGH
12Z. OTHERWISE, MADE SLIGHT ADJUSTMENTS TO THE TEMPERATURE AND
DEWPOINT GRIDS.

SL.77

&&

.AVIATION...
/ISSUED 630 PM CDT THU AUG 16 2012/
FOR 00Z TAFS...

VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS ACROSS N AL/S
MIDDLE TN. SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP
AHEAD OF A COLD FRONT AFTER 08-10Z (VCTS) WITH MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS LIKELY AFTER 18-20Z. CONDITIONS WILL LIKELY
DETERIORATE IN THE VC OF ANY THUNDERSTORMS THAT DEVELOP. HOWEVER HAVE
ONLY INCLUDED A TREND DOWNWARD TO LOW END VFR WITH TSRA AFTER 18-20Z.

SL.77

&&

.PREV DISCUSSION...
/ISSUED 324 PM CDT THU AUG 16 2012/
TEMPERATURES ACROSS THE TENNESSEE VALLEY ARE CURRENTLY IN THE UPPER
80S...WITH MUSCLE SHOALS REPORTING 91F AT THIS HOUR. A FEW SHOWERS
AND STORMS HAVE FIRED JUST WEST OF THE CWA THIS AFTERNOON ALONG A
WARM FRONT DRAPED FROM MEMPHIS TO MERIDIAN INTO THE COASTAL
CAROLINAS. THE APPROACHING SFC COLD FRONT IS SPRAWLED SOUTH AND WEST
FROM THE GREAT LAKES SOUTHWARD INTO THE TX/OK BORDER...WITH A
CONSIDERABLY DRIER AIRMASS BEHIND THE FRONT (40-50S DEWPOINTS) AS
COMPARED TO MID 60-70S DEWPOINTS AHEAD OF IT. IN THE UPPER LEVELS...
RIDGING OVER THE DESERT SOUTHWEST CONTINUES TO BREAK DOWN AS A LOW
PRESSURE SYSTEM TRAVERSES SOUTHERN CANADA. THIS SRN CANADIAN SYSTEM
WILL BE RESPONSIBLE FOR BOTH THE ONGOING WX TODAY...AND THE HIGHER
CHANCES FOR SHOWERS/STORMS TOMORROW AS THE FRONT NEARS THE CWA.

FOR TONIGHT...CONVECTION TO THE WEST WILL GRADUALLY MEANDER EAST/
SOUTHEASTWARD AS THE WARM FRONT LIFTS TO THE NORTH AND EAST. A WEAK
LL JET WILL DEVELOP AHEAD OF THE FRONTAL BOUNDARY...AND AS A
RESULT...FELT COMFORTABLE INCREASING POPS THROUGH THE NIGHT (WITH
~40POPS EXPECTED BY SUNRISE TOMORROW MORNING). OVERNIGHT LOWS WILL
ONLY DIP INTO THE UPPER 60S TO AROUND 70 DUE TO THE INCREASE IN CLOUD
COVER/MOISTURE ACROSS THE AREA.

WHILE THE RAP/UKMET SHOW SCATTERED CONVECTION THROUGH MIDDAY
FRIDAY...THE REST OF THE MODEL SUITE SHOWS A MORE ROBUST ROUND OF
SHOWERS AND STORMS LATER IN THE DAY (LATE AFTN/EVENING TIMEFRAME).
SOUNDINGS SHOW SBCAPE ~1900 J/KG WITH A DRY LAYER ALOFT ~700MB. PWATS
WILL BE ~1.75" WITH FAVORABLE DOWNDRAFT CAPE ~700 J/KG. THESE
PARAMETERS (WHICH WILL INCREASE FROM THE AFTN INTO THE EVENING HOURS)
ARE SUGGESTIVE OF A DAMAGING WIND THREAT TOMORROW...ALONG WITH
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO INSTANCES OF FLASH FLOODING.
THE THREAT FOR HAIL IS MARGINAL WITH FREEZING LEVELS ~13KFT...BUT
GIVEN A STRONG ENOUGH UPDRAFT...MARGINALLY-SEVERE HAIL IS A
POSSIBILITY.

THIS ACTIVITY WILL WANE BETWEEN SUNSET AND MIDNIGHT FRIDAY NIGHT AS
THE FRONT ADVANCES TO THE SOUTH AND EAST. GFS/ECMWF ARE IN AGREEMENT
OF THE FRONT STALLING SOMEWHERE IN THE VICINITY OF THE AREA (WHETHER
IT'S BETWEEN HERE AND NASHVILLE OR HERE AND BIRMINGHAM IS YET TO BE
DETERMINED). HAVE GONE WITH THE SCENARIO OF THE FRONT AT LEAST PARTLY
MAKING IT THROUGH OUR AREA...AND FOR THIS REASON...HAVE RETAINED AT
LEAST SLIGHT CHANCE POPS FOR MUCH OF THE CENTRAL/SOUTHERN CWA THROUGH
SUNDAY. AS THE CURRENT UPPER LOW OVER SRN CANADA SCOOTS
EASTWARD...ANOTHER DISTURBANCE WILL ROTATE AROUND THE SYSTEM IN THE
NW FLOW ALOFT...FINALLY PUSHING THE FRONTAL BOUNDARY WELL SOUTH OF
THE AREA ON MONDAY. TEMPERATURES DURING THIS TIME WILL BE A FEW
DEGREES BELOW NORMAL...WITH THE LOWER TO MIDDLE 80S EXPECTED. MORNING
LOWS IN THE LOWER TO MIDDLE 60S.

GENERALLY QUIET WX WILL BE ON TAP FOR THE FIRST PART OF NEXT WEEK
WITH ZONAL FLOW ALOFT. BY MIDWEEK...MODELS ARE ADVERTISING AN UPPER
LEVEL DISTURBANCE RIDING ALONG THE STALLED FRONTAL BOUNDARY TO THE
SOUTH. AS A RESULT...HAVE ADDED POPS TO THE FCST WEDNESDAY (FAVORING
HIGHER CHANCES FURTHER SOUTH IN THE CWA). OTHERWISE...TEMPERATURES
WILL BEGIN TO MODERATE BACK CLOSER TO SEASONABLE NORMS...WITH MORNING
LOWS IN THE MIDDLE 60S AND AFTERNOON HIGHS 85-90F BY THURSDAY.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 16, 11:04 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 AM CDT FRI AUG 17 2012

ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1204 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL BE LIKELY AS A LINE OF THUNDERSTORMS CROSSES INTO
NORTH ALABAMA AND SOUTHERN TENNESSEE FROM THE NORTHWEST TONIGHT.
GUSTY WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL BE THE
PRIMARY THREATS WITH THIS LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM ACTIVITY WILL SPREAD EASTWARD INTO FRIDAY...WITH BETTER
CHANCES FOR STRONG THUNDERSTORMS FRIDAY AFTERNOON. THE MAIN THREATS
WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

UNCERTAINTY EXISTS REGARDING WHEN THE FRONT WILL PUSH SOUTH OF THE
REGION...THEREFORE SHOWERS AND STORMS MAY LINGER THROUGH LATE IN
THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE ON FRIDAY.

In the hours before

Special weather statement, Aug 16, 7:29 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 PM CDT THU AUG 16 2012

ALZ010-170215-
DE KALB AL-
829 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB COUNTY
UNTIL 915 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE AND VALLEY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3441 8561 3437 8563 3436 8567
      3438 8578 3456 8576 3457 8552 3453 8551
TIME...MOT...LOC 0126Z 273DEG 16KT 3447 8570

KULA

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 16, 11:07 PM CST to 11:08 PM CST
Where
Franklin County, Estill Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.270, -86.130

A few trees were downed by gust front winds along and ahead of the thunderstorms as they were moving through the area.

Thunderstorm Wind, Franklin

When
August 16, 11:17 PM CST to 11:18 PM CST
Where
Franklin County, Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.180, -86.120

A few trees and power lines were downed by gust front winds along and ahead of thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408061, 408062.